Alert archive / Tennessee / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 124, NWS Nashville, TN

August 20, 2019Dickson County, Houston County, Humphreys County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 20, 2019, 4:31 PM CDT for Dickson County, Houston County, Humphreys County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2019, 4:31 PM CDT (21:31 UTC)
Expired
Aug 20, 2019, 5:00 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dickson County, TN, Houston County, TN, Humphreys County, TN

The radar

The Ft Campbell radar (KHPX), 60 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:45 PM CDTTSTM WND DMG2 Se Erin, TNTREES DOWN ON HIGHWAY 49 AND NEAR HIGHWAY 13 AT BATEMAN BRANCH ROAD. PEA SIZE HAIL ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1377 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WUUS54 KOHX 202131
SVROHX
TNC043-083-085-202200-
/O.NEW.KOHX.SV.W.0124.190820T2131Z-190820T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
431 PM CDT Tue Aug 20 2019

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dickson County in Middle Tennessee...
  Southeastern Houston County in Middle Tennessee...
  Northeastern Humphreys County in Middle Tennessee...

* Until 500 PM CDT.

* At 431 PM CDT, a severe thunderstorm was located near Erin, and is
  nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Dickson, southeastern Houston and northeastern
  Humphreys Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3629 8776 3634 8757 3634 8753 3622 8746
      3615 8770
TIME...MOT...LOC 2131Z 343DEG 4KT 3626 8763 

HAIL...<.75IN
WIND...60MPH
 
$$

13
1 follow-up statement
383 
WWUS54 KOHX 202154
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
454 PM CDT Tue Aug 20 2019

TNC043-083-085-202204-
/O.EXP.KOHX.SV.W.0124.000000T0000Z-190820T2200Z/
Dickson TN-Houston TN-Humphreys TN-
454 PM CDT Tue Aug 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DICKSON...
SOUTHEASTERN HOUSTON AND NORTHEASTERN HUMPHREYS COUNTIES WILL EXPIRE
AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3629 8776 3634 8757 3634 8753 3622 8746
      3615 8770
TIME...MOT...LOC 2154Z 343DEG 4KT 3624 8762 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:08 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 20, 4:08 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
408 PM CDT Tue Aug 20 2019

.DISCUSSION...

Broke out a late this afternoon grouping in zone forecast product
again for iso shwrs/tstms across mid state region. Best
initialized and preferred latest NAMNest/HRRR solution showing
area of convection across Southern Ohio River Valley around
21Z(4 PM CDT) moving into mid state region late this afternoon
into evening hrs tonight. SPC as placed much of mid state region
in a marginal risk for svr tstms during this time period, with
iso wind damage reports noted. As this convection moves into mid
state region as night time hours progress, it will weaken.
Iso shwrs/tstms should continue across Cumberland Plateau Region
overnight, but areas to the west should experience an end to any
shwrs/tstms by the late evening hrs. Overnight lows will continue
to be mild tonight, i.e. a few degrees above seasonal normal
values. Overnight lows will range in the low to mid 70s, upper
60s Cumberland Plateau Region.

Conditions will be similar on Wed as well as what has been
experienced this afternoon but it continues to look like low level
moisture will be slightly more plentiful and contribution from
upper support also slightly more favorable. However any deep layer
moisture should be limited. Thus looking for another round of
iso/sct shwrs/tstms, especially during afternoon/evening hrs.

Thu, and especially Fri, it continues to look like best days this
week for possibility of sct/numerous shwrs/tstms. Upper level
ridging breaks down and will allow weak upper troughing along
with several weak upper level disturbances within its flow to
transverse mid state region. Ahead of a sfc boundary that is
expected to approach mid state region by Fri morning, and
eventually slowly progress into mid state region as Fri
progresses, will be amble deep layer moisture that will aid in
convective development across our area.

Differences continue to be noted between latest ECMWF/GFS model
solutions for upcoming weekend into first part of next week. As
previously mentioned yesterday afternoon and continues to the
same model trend this afternoon, sfc/low level ridging influences
a little bit stronger in latest ECMWF model solution. Latest GFS
model solution continues to keep deep layer moisture across mid
state region. Have generally trended to the more drier ECMWF
solutions as it seems a bit more realistic. However, will continue
a mention generally sct shwrs/tstms during daylight and iso
shwrs/tstms during nighttime hrs as preferred latest ECWMF
solution depicting a quasi upper level summertime pattern to be
place across mid state region with sfc boundary that had
previously pushed south of mid state region by just after
daybreak on Sat morning looks to remain within the vcnty of
at least western portions of mid state region thru first
part of next work week.

Heat and humidity will continue for at least one more day, with a
bit of a break in the heat by the later portions of work week.
Highest temps/dewpoints will continue to be across western
locations on Wed. Maximum heat index values during afternoon hrs
on Wed will be around 100 degrees for locations generally around
and west of the I-65 Corridor. Afternoon highs on Wed will range
in the low to mid 90s, mid 80s to around 90 degrees Cumberland
Plateau Region. A transition to a more seasonal, if not a few
degrees below seasonal high temps, pattern is expected as later
half of work week into the first part of next work week
progresses. Overnight lows will once again be mild on Wed night,
but will also start a slow cooling trend to eventually around or
even slightly below seasonal normal values by first part of next
work week too.

&&

.AVIATION...
18Z TAF DISCUSSION.

Isolated -SHRA have begun popping up west of BNA and north of CSV,
with VCSH at all airports this afternoon. Large complex of TSRA
across Illinois will move southeast and weaken as it moves across
all airports this evening, with -SHRA/VCTS. Precip should be out
of terminals by 03-05Z. Light south to west winds this afternoon
will become northwest with convection this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  94  73  89  72 /  70  40  40  60  60
Clarksville    72  93  71  87  70 /  90  50  40  60  60
Crossville     69  85  66  84  66 /  70  40  50  70  60
Columbia       73  93  72  89  71 /  80  40  40  60  40
Lawrenceburg   72  92  71  88  71 /  40  40  40  60  40
Waverly        73  92  72  88  71 /  90  40  40  60  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Giles-Hickman-
Houston-Humphreys-Lawrence-Lewis-Perry-Stewart-Wayne.

&&

DISCUSSION......31
AVIATION........Shamburger
Hazardous weather outlook, Aug 20, 12:03 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
1203 PM CDT Tue Aug 20 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-211000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1203 PM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

Excessive heat is likely for locations approaching the Tennessee
River Valley and across southwestern portions of the mid state
this afternoon as maximum heat indices values approach 107
degrees. For locations west of the Cumberland Plateau Region,
maximum afternoon heat index values are expected to range
between 100-105 degrees.

Some strong thunderstorms, along with a few severe thunderstorms,
will be possible this afternoon and evening mainly for locations
around and north of I-40. With any strong to severe thunderstorms
that do develop, strong to damaging wind gusts will be the main
concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Maximum afternoon heat index values Wednesday afternoon will be
around 100 degrees for locations west of Cumberland Plateau
Region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may possibly be needed this afternoon and
evening.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 Inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Special weather statement, Aug 20, 3:28 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
328 PM CDT Tue Aug 20 2019

TNZ025-057-202115-
Hickman TN-Dickson TN-
328 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKSON AND
NORTHEASTERN HICKMAN COUNTIES UNTIL 415 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Burns, or 9 miles south of Dickson. This storm was
nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dickson, Lyles and Bon Aqua.

This includes the following highways...
 Interstate 40 between mile markers 161 and 175, and between mile
markers 177 and 178.
 Interstate 840 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3584 8723 3588 8752 3604 8753 3602 8721
TIME...MOT...LOC 2028Z 193DEG 2KT 3594 8733

13
Local storm report, Aug 20, 3:35 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     2 SE EAST NASHVILLE     36.15N  86.73W
08/20/2019                   DAVIDSON           TN   SOCIAL MEDIA

            ROOF DAMAGE OCCURRED TO A BUSINESS WITH PART OF A ROOF
            BLOWN ONTO LEBANON PIKE.

&&

EVENT NUMBER OHX1900531

13
Local storm report, Aug 20, 3:40 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
340 PM CDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 ENE EAST NASHVILLE    36.18N  86.74W
08/20/2019                   DAVIDSON           TN   TRAINED SPOTTER

            A 10 INCH DIAMETER TREE WAS BLWON DOWN IN THE LOCKLAND
            SPRINGS COMMUNITY.

&&

EVENT NUMBER OHX1900532

13
Local storm report, Aug 20, 3:58 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
358 PM CDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     2 SE EAST NASHVILLE     36.15N  86.73W
08/20/2019                   DAVIDSON           TN   SOCIAL MEDIA

            ROOF DAMAGE OCCURRED TO A BUSINESS WITH PART OF A ROOF
            BLOWN ONTO LEBANON PIKE.

0330 PM     TSTM WND DMG     1 ENE EAST NASHVILLE    36.18N  86.74W
08/20/2019                   DAVIDSON           TN   TRAINED SPOTTER

            A 10 INCH DIAMETER TREE WAS BLWON DOWN IN THE LOCKLAND
            SPRINGS COMMUNITY.

0330 PM     TSTM WND DMG     2 E EAST NASHVILLE      36.17N  86.72W
08/20/2019                   DAVIDSON           TN   SOCIAL MEDIA

            NUMEROUS LIMBS WERE BLOWN DOWN IN AND AROUND SHELBY
            PARK.

&&

EVENT NUMBER OHX1900531 OHX1900532 OHX1900533

13
Local storm report, Aug 20, 4:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
408 PM CDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 NNW EAST NASHVILLE    36.19N  86.77W
08/20/2019                   DAVIDSON           TN   SOCIAL MEDIA

            POWER LINES WERE KNOCKED DOWN AND A POWER POLE WAS
            SNAPPED NEAR THE INTERSECTION OF DOUGLAS AND STAINBACK
            IN EAST NASHVILLE.

&&

EVENT NUMBER OHX1900534

13
Special weather statement, Aug 20, 4:27 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
427 PM CDT Tue Aug 20 2019

TNZ005-006-023-202200-
Stewart TN-Montgomery TN-Houston TN-
427 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY...
SOUTHEASTERN STEWART AND EASTERN HOUSTON COUNTIES UNTIL 500 PM CDT...

At 427 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Fort Campbell North to
near Erin. Movement was north at 5 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Erin, Cumberland City, Palmyra and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3656 8758 3625 8773 3620 8758 3654 8743
TIME...MOT...LOC 2127Z 194DEG 5KT 3650 8754 3628 8764

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:02 AM CDTHeat AdvisoryOHXGiles, Hickman, Houston, Humphreys, Lawrence, Lewis and 3 more16 hr
Aug 20, 2:16 PM CDTSpecial Weather StatementOHXDavidson44 min
Aug 20, 2:39 PM CDTSpecial Weather StatementOHXDavidson21 min
Aug 20, 3:00 PM CDTSpecial Weather StatementOHXDavidson30 min
Aug 20, 3:28 PM CDTSpecial Weather StatementOHXHickman47 min
Aug 20, 3:38 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman22 min
Aug 20, 4:27 PM CDTSpecial Weather StatementOHXHouston33 min
Aug 20, 4:37 PM CDTSpecial Weather StatementOHXMontgomery23 min
Aug 20, 4:39 PM CDTSpecial Weather StatementOHXDickson, Perry36 min
Aug 20, 4:45 PM CDTSevere Thunderstorm WarningOHXMontgomery30 min
Aug 20, 5:04 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart26 min
Aug 20, 5:17 PM CDTSpecial Weather StatementOHXCheatham, Davidson, Dickson, Robertson, Sumner, Trousdale43 min
Aug 20, 5:32 PM CDTSevere Thunderstorm WarningOHXHouston, Stewart43 min
Aug 20, 6:05 PM CDTSpecial Weather StatementOHXMacon, Trousdale40 min
Aug 20, 6:29 PM CDTSpecial Weather StatementOHXPerry46 min
Aug 20, 6:30 PM CDTSpecial Weather StatementOHXClay30 min
Aug 20, 6:37 PM CDTSpecial Weather StatementOHXWilson38 min
Aug 20, 6:50 PM CDTSpecial Weather StatementOHXJackson25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.